Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 5, 2004, 4:07 PM CST for Franklin County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2004, 4:07 PM CST (22:07 UTC)
- Expired
- Feb 5, 2004, 7:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 838 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 052208
FFWHUN
TNC051-060115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CST THU FEB 5 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN TENNESSEE
* UNTIL 715 PM CST
* AT 406 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING NEAR DECHERD. MORE HEAVY RAINFALL WILL BE MOVING
NORTHEAST OUT OF NORTH ALABAMA INTO THE AREA...AND FLASH FLOODING
IS EXPECTED TO OCCUR.
* SOME LOCATIONS AFFECTED INCLUDE...
COWAN...DECHERD...ESTILL SPRINGS...HUNTLAND...SEWANEE AND
WINCHESTER
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOOD
WATERS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3535 8603 3525 8590 3500 8588 3501 8630
3512 8630 3524 8626 3534 8623
$$1 follow-up statement
000
WGUS74 KHUN 060038
FFSHUN
TNC051-103-127-060130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CST THU FEB 5 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR FRANKLIN COUNTY
TENNESSEE UNTIL 715 PM...
...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR MOORE AND LINCOLN
COUNTIES UNTIL 730 PM...
AT 636 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER LINCOLN...MOORE AND FRANKLIN
COUNTIES. EXPECT ANOTHER HALF TO THREE QUARTERS OF AN INCH OF
RAINFALL ACROSS THE WARNED AREAS THROUGH 730 PM.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
LAT...LON 3538 8584 3499 8585 3499 8684 3538 8685
3544 8631
$$
TROUTMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 2:26 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 5, 2:26 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 226 PM CST THU FEB 5 2004 .DISCUSSION... SFC LOW OVER SW MS WITH A WARM FRONT EXTENDING THRU CENTRAL MS/AL. TEMPS ARND NRN AL IN THE LOW/MID 40S WITH 60 JUST TO OUR SOUTH IN TUSCALOOSA. AT 5H BIG CLOSED LOW OVER WRN KS WITH GOOD SW FLOW. AT 8H 60/70 KNOTS WINDS HELPING TO PUMP TONS OF MOISTURE INTO AL. HAD SEVERAL REPORTS OF DOWN TREES/POWERLINES THIS MRNG IN THE HUN AREA. ALSO SEVERAL REPORTS OF ROADS CLOSED IN WRN AL DUE TO FLOODING. BOTTOM LINE WILL KEEP FLOOD WATCH GOING THRU TONIGHT...EXPECTING CURRENT HEAVY RAIN NOW OVER WRN AL TO SLOWLY MOVE EAST OVERNIGHT. AS FOR THE WIND ADVISORY WILL KEEP IT GOING THRU MIDNIGHT. THE TRICK TONIGHT IS WHAT WILL THE TEMPS DO. AS LOW HEADS NE SHOULD DRAG A WARM FRONT THRU THE CWA. THIS SHOULD RAISE TEMPS INTO THE 50S TONIGHT. THEN ANOTHER PROBLEM IS WHEN WILL FRONT MOVE THRU CWA FRIDAY MORNING...ETA IS SLOWER AND GFS. WILL GO WITH THE GFS FOR THIS FCST DUE TO CURRENT RADAR TRENDS AND SINCE THE RAIN CAME IN EARLIER THAN ETA SHOWED. HIGHS FRIDAY WILL BE IN THE MORNING THEN SLOWLY DROPPING INTO 40S BY AFTERNOON. WILL KEEP CHANCE POPS FOR FRIDAY MORNING. THEN WRAP ARND PCPN CONTINUES FOR FRIDAY NIGHT...BUT ENDING IN FLURRIES AFTER MIDNIGHT FRIDAY. 1310/1540 THICKNESS VALUES AND 8H TEMPS ALL SHOWS COLD ENOUGH FOR SNOW ON SATURDAY BUT WITH LIMITED MOISTURE ONLY FLURRIES ARE EXPECTED...ALSO VERY COLD SATURDAY. OTHERWISE SATURDAY NIGHT INTO MONDAY SHOULD BE DRY...WITH NEXT SYSTEM BRINGING ANOTHER ROUND RAIN ON TUESDAY...KEPT WEDNESDAY/THURSDAY DRY. OVERALL MADE ONLY MINOR CHANGES TO CURRENT FCST. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 53 53 28 35 / 100 40 20 10 SHOALS 54 54 27 34 / 100 30 20 10 CULLMAN 56 56 30 37 / 100 40 20 10 FAYETTEVILLE 52 52 25 33 / 100 40 20 10 FT PAYNE 52 52 26 34 / 100 50 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH ALL OF NRN AL TONIGHT. TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT. && SHUMWAY
Hazardous weather outlook, Feb 5, 1:15 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 115 PM CST THU FEB 5 2004 ALZ001>010-016-TNZ076-096-097-060330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 115 PM CST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A STRENGTHENING STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE NORTHEASTWARD THROUGH TONIGHT. THIS SYSTEM WILL CONTINUE TO TRIGGER A BAND OF MODERATE...TO OCCASIONALLY HEAVY RAINFALL OVER NORTHWEST ALABAMA THIS AFTERNOON...WHICH WILL PROGRESS EASTWARD AND AFFECT THE REMAINDER OF THE TENNESSEE VALLEY THROUGH DAYBREAK FRIDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS...ADDING TO THE POTENTIAL FOR HEAVY RAIN. THE MAIN THREAT WILL BE FLASH FLOODING...PRIMARILY IN AREAS WEST OF INTERSTATE 65 THIS AFTERNOON...AND AFFECTING THE WHOLE AREA TONIGHT. ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE EXPECTED IN MOST AREAS...WITH ISOLATED THREE INCH TOTALS POSSIBLE. PORTIONS OF NORTHWEST ALABAMA...MAINLY WEST OF A ROGERSVILLE TO PHIL CAMPBELL LINE...HAVE RECEIVED THE HEAVIEST RAINFALL SO FAR...AND THESE LOCATIONS WILL HAVE THE GREATEST POTENTIAL FOR FLASH FLOODING THROUGH 6 PM. THE POTENTIAL FOR ISOLATED FLASH FLOODING WILL GRADUALLY SPREAD EASTWARD...AFFECTING AREAS EAST OF INTERSTATE 65 THIS EVENING AND OVERNIGHT. STRONG...GUSTY SOUTHEAST WINDS WILL ALSO PERSIST ACROSS THE AREA THROUGH THE EVENING HOURS. WIND SPEEDS MAY REACH 30 MPH AT TIMES...WHICH MAY COMBINE WITH THE WET SOIL TO TOPPLE A FEW ADDITIONAL TREES ACROSS THE AREAS. A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA EARLY FRIDAY...BUT SOME RESIDUAL FLOODING PROBLEMS MAY BE POSSIBLE EARLY IN THE DAY. COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE... WILL BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH TONIGHT TO DEAL WITH THE POTENTIAL FLOODING AND ISOLATED DOWNED TREES. JTB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:31 PM CST | Flash Flood Warning | HUN | Lincoln, Moore | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.